Metoclopramide-induced acute dystonic reaction misinterpreted as conversion disorder and seizure
Ozel, Betul Akbuga
Kayipmaz, Afsin Emre
MetadataShow full item record
Metoclopramide, an antiemetic, is the most common cause of drug-induced dystonic reactions. 20-year-old female patient, complaining of involuntary bilateral upward medial deviation of the eyes, generalized muscle contractions and uncontrollable cry was brought into the emergency department(ED) by an ambulance. The diagnosis of the ambulance crew was conversion or seizure. The patient has all of dystonic reaction symptoms, including facial, neck, back, and extremity spasms, opisthotonus, oculogyric crisis, torticollis, trismus. The history revealed 40 mg of metoclopramide intake. Biperiden (5 mg) was infused in 100 ml saline. Symptoms were completely resolved. She was discharged from the ED. Drug-induced dystonic reactions can be confused with conversion, seizures, encephalitis, tetanus and hypocalcemic tetany. It is important for emergency physicians to know the drugs that may have dystonic reaction as potential side effects, recognize the clinical presentation of drug-induced dystonic reactions, and properly manage them in the ED.